I Am a 45 Year Old Woman on Coumadin, is It Possible/safe to Have Blepharoplasty?
Blepharoplasty and Coumadin
Doctor Answers 13
Blepharoplasty and Coumadin
Blepharoplasty is an entirely elective (not medically necessary) procedure whose worst complication is blindness that is rare but usually associated with bleeding around the eyeball. Consequently, you cannot have a bleph while on Coumadin. Only if you can be off all blood thinners entirely for 2 weeks before surgery and for 2 weeks after surgery is it even possible to consider.
Have a question? Ask a doctor
Coumadin and eyelids surgery
Coumadin usage in having surgery.
Your Internist or Cardiologist will need to be consulted before this decision can be made. In general, blood thinners will need to be stopped for two weeks before as well as after elective surgery to minimize the tendencies for bleeding..Hematoma formation can ruin very effective surgery if it were to be severe. This cooperative effort between your Plastic Surgeon and your Internist will be critical in making this decision for you.
Good luck to you.
You might also like...
Eyelid surgery and coumadin
The answer is yes, and you should coordinate with your hematologist or primary care doctor. It just involves using a lovenox bridge, where you use lovenox while you are holding your coumadin. The morning dose is held before surgery and usually resumed in a day.
Blepharoplasty, Eyelid Surgery, Coumadin and Blood Thinners
The answer is yes IF you coordinate your care with your internist. You'll need to stop your blood thinner medication for a certain period before and after surgery (typically a total of three weeks or so). Not stopping your medication would increase your risk of bleeding to an unacceptable level.
If you can speak with your internist (or whomever is prescribing that medication for you) and explain what you want to do, you'll find out what has to be done in order to diminish the risk of bleeding. There are still risk with this (and any other) surgical procedure, and there's no way to eliminate risk, so the goal is to minimize it. The best way to do that, in your case, is to carefully coordinate your care between and among all of your treating physicians.
With that, I would be comfortable proceeding with this surgery for you, assuming that there are no other complicating factors.
I hope that this helps, and good luck,
Discontinue Coumadin before Blepharoplasty surgey
While it is a safe and common practice for some patients to remain on Coumadin for more minor surgical procedures, blepharoplasty surgery is not one of those procedures. Blindness is a rare complication following a blepharoplasty and is thought to be caused by bleeding behind the eye. A successful outcome is certainly possible with a patient on Coumadin, but the risk of a serious complication would certainly be much higher. I would not recommend taking that risk for an elective surgical procedure.
Eyelid surgery and coumadin
It is possible to have eyelid surgery while on anticoagulation. It is important, though, you are of coumadin for several days and take another medicine like lovenox.
Blepharoplasty Can Be Safely Done In The Patient On Coumadin With Proper Medical Management
Performing blepharoplasty on a patient who is on anticoagulation is all about managing the stoppage and resumption of the medication. The first step is to ask your physician if you can be off Coumadin for a short period of time. If not, then you should not undergo any form of elective plastic surgery. If your physician deems it medically safe, then you need to stop taking it five days before surgery and you may resume it 48 hours after surgery, providing your physician agrees. They may recommend the use of Lovenox injections as a substitute for your Coumadin during this period based on the reason you are on anticoagulation in the first place. With this approach you can safely have blepharoplasty surgery but your risk of having more bruising or developing an actual hematoma after surgery is higher than the typical patient.
Coumadin and Eyelid Surgery
The simple answer is yes. We can perform blepharoplastys on patients on blood thinners as long as the cardiologist or Internist allows Coumadin to be stopped for a period of time to allow normal blood clotting.
Bleeding is one of the potential complications of blepharoplasty. In my opinion, a blepharolplasty should not be performed if coumadin can not be stopped. The risk of stopping coumadin must be discussed with the prescribing Doctor. In cases such as an arrythmia, often the coumadin can be safely stopped for a few days to allow for safe surgery. In other cases, such as patients with previous blood clots, the coumadin can not be safely stopped. The key is to have discussions with both the surgeon and the Doctor who prescribed the Coumadin.
Coumadin + Blepharoplasty = VERY Bad Idea
If you had eye surgery while on Coumadin you blood would not clot and you would end up with massive bruising around the eye (I doubt your surgeon would be dumb enough to cut the other side once encountering the bleeding). Worse yet, the rarest complication of eye surgery make be more likely. Bleeding behind the eye ball - RETROBULBAR HEMATOMA can put pressure on the back of the eyeball and result in blindness.
The real question is NOT should you have surgery on Coumadin but can YOUR Coumadin be stopped.Coumadin is a very serious blood thinner used in cases where clots, should they form, could be life threatening. The threat of clotting if the coumadin is stopped may be great enough to stop such plans.
Consult with the doctor who put you on Coumadin to get his opinion.
Dr. Peter Aldea
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.